Diabetes: How to Give GlucagonSkip to the navigation
This information is for people who may need to give a person with diabetes an injection of glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood sugar, do not take time to check the person's blood sugar level before giving him or her glucagon. You will do no harm by giving him or her glucagon, even if his or her blood sugar level turns out not to be low—meaning that something else caused the person's loss of consciousness. But the longer you wait to treat severe low blood sugar, the greater the chance of serious side effects such as a seizure.
You may want to have two glucagon kits available in case you make a mistake while you are preparing the medicine. Glucagon has to be given immediately after it is prepared—it cannot be prepared ahead of time. Always check the expiration date on the kit.
If the person with diabetes is unconscious, give them the glucagon shot, then immediately call 911 or other emergency services. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once a month so you will not be afraid if you need to give someone glucagon in an emergency.
Keep information on how to give glucagon with the glucagon medicine, and review these steps often.
Preparing a glucagon injection
Glucagon medicine comes in two types of packages.
A syringe and one bottle in the package
- This glucagon emergency kit has a syringe that contains liquid (diluent) and a bottle that contains the medicine.
Follow these steps
when you have this kit:
- Insert the needle into the bottle and push the liquid in.
- Remove the syringe.
- Gently shake the bottle until the liquid becomes clear.
- Insert the syringe back into the bottle, and withdraw the medicine.
Two bottles in the package
- This kit contains two bottles: a bottle of glucagon powder and a bottle of diluent. The kit does not include a syringe. You can use an insulin syringe to prepare and give the injection.
- Follow these
steps when you have a
kit with two bottles:
- Remove the seals from the tops of both bottles. Don't touch the rubber area of the bottle tops.
- Take the cover off the needle of the syringe and pull back on the plunger to draw air into the syringe.
- Insert the needle of the syringe into the bottle that contains liquid (diluent) and push the plunger of the syringe to force air from the syringe into the bottle.
- Leave the needle of the syringe in the bottle. Turn the bottle upside down and pull back on the plunger to draw the liquid into the syringe.
- Remove the needle of the syringe from the bottle, and insert it into the bottle that contains glucagon powder.
- Push the plunger to force the liquid from the syringe into the glucagon bottle. Remove the needle from the bottle. Carefully put the cover back on the needle and put the syringe in a safe place.
- Gently shake the bottle until the solution is clear.
- Remove the cover from the needle of the syringe. Insert the needle back into the bottle and pull back on the plunger to draw all the solution (about 1 mL) into the syringe.
Giving a glucagon injection
- Glucagon is given just like an injection of insulin and can be given in the same areas of the body as insulin.
give the injection:
- Turn the person's head to the side to prevent choking if he or she vomits.
- With one hand, slightly pinch a fold of skin between your fingers.
- Hold the syringe like a pencil close to the site, keeping your fingers off the plunger. Usually the syringe goes straight into the skin (90-degree angle). But for thin adults and small children with little fat, the needle may need to go in at a slant (45-degree angle) to keep the medicine from going into muscle.
- Bend your wrist, and quickly push the needle all the way into the pinched-up area.
- Push the plunger of the syringe all the way in so that the medicine goes into the tissue. Give the amount of glucagon that the person's doctor has recommended.
- Remove the needle from the skin slowly and at the same angle that you inserted it.
- Give some quick-sugar food when the person is alert.
After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Any time a person with diabetes gets glucagon, he or she should talk to a doctor to try to find out what caused the low blood sugar episode. Possible causes include getting too much insulin, missing a meal, injecting insulin into a blood vessel, having an illness other than diabetes, having liver or kidney damage, exercise, or taking a new medicine.
Health Tools help you make wise health decisions or take action to improve your health.
Primary Medical Reviewer E. Gregory Thompson, MD - Internal Medicine
Specialist Medical Reviewer David C.W. Lau, MD, PhD, FRCPC - Endocrinology
Current as ofMay 22, 2015